Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 11, NWS Grand Forks, ND

May 18, 202414 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at May 18, 2024, 2:16 AM CDT for 14 counties in North Dakota. It took effect at May 18, 2024, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 18, 2024, 2:16 AM CDT (07:16 UTC)
In effect from
May 18, 2024, 10:00 AM CDT
Expired
May 18, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS73 KFGF 180716
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
216 AM CDT Sat May 18 2024

NDZ006>008-014>016-024-026>030-038-039-054-181530-
/O.NEW.KFGF.WI.Y.0011.240518T1500Z-240519T0000Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
Including the cities of Valley City, Hillsboro, Fargo, Park
River, Lakota, Finley, Mayville, Oakwood, Aneta, Cando,
Considine, Cavalier, Maddock, Leeds, Roseville, Fairdale, Grand
Forks, Tolna, Dresden, Langdon, New Rockford, Adams, Leroy,
Mcville, Vang, Portland, Lankin, Walhalla, Maida, Minnewaukan,
Mount Carmel, Devils Lake, Backoo, Hope, Hatton, Bowesmont, Nash,
Cooperstown, Fort Totten, Drayton, Akra, Grafton, and Kelso
216 AM CDT Sat May 18 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DJR
2 follow-up statements
134 
WWUS73 KFGF 181949
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
249 PM CDT Sat May 18 2024

NDZ006>008-014-015-190000-
/O.UPG.KFGF.WI.Y.0011.000000T0000Z-240519T0000Z/
/O.NEW.KFGF.HW.W.0001.240518T1949Z-240519T0000Z/
Towner-Cavalier-Pembina-Benson-Ramsey-
Including the cities of Akra, Considine, Devils Lake, Cavalier,
Bowesmont, Fort Totten, Leeds, Maddock, Walhalla, Backoo,
Langdon, Drayton, Vang, Cando, Dresden, Maida, Leroy, Mount
Carmel, and Minnewaukan
249 PM CDT Sat May 18 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Benson, Cavalier, Pembina, Ramsey, and Towner Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Travel may be difficult, especially for high profile vehicles and 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

NDZ016-024-026>030-038-039-054-190000-
/O.CON.KFGF.WI.Y.0011.000000T0000Z-240519T0000Z/
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Western Walsh-
Including the cities of Roseville, Grand Forks, Hope, Kelso,
Hillsboro, Park River, New Rockford, Tolna, Fairdale, Lakota,
Mayville, Mcville, Grafton, Lankin, Fargo, Aneta, Nash, Valley
City, Hatton, Cooperstown, Portland, Adams, Oakwood, and Finley
249 PM CDT Sat May 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Eastern Walsh, Eddy, Grand Forks, Nelson, Western Walsh, 
  Barnes, Cass, Griggs, Steele, and Traill Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TT
827 
WWUS73 KFGF 190000
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
700 PM CDT Sat May 18 2024

NDZ006>008-014-015-190100-
/O.EXP.KFGF.HW.W.0001.000000T0000Z-240519T0000Z/
Towner-Cavalier-Pembina-Benson-Ramsey-
Including the cities of Cando, Considine, Dresden, Langdon, 
Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, 
Walhalla, Bowesmont, Drayton, Fort Totten, Maddock, Leeds, 
Minnewaukan, and Devils Lake
700 PM CDT Sat May 18 2024

...HIGH WIND WARNING HAS EXPIRED...



$$

NDZ016-024-026>030-038-039-054-190100-
/O.EXP.KFGF.WI.Y.0011.000000T0000Z-240519T0000Z/
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Western Walsh-
Including the cities of Grafton, Nash, Oakwood, Park River, 
New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, 
Cooperstown, Finley, Hope, Mayville, Hillsboro, Kelso, Hatton, 
Portland, Roseville, Valley City, Fargo, Adams, Lankin, 
and Fairdale
700 PM CDT Sat May 18 2024

...WIND ADVISORY HAS EXPIRED...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 17, 11:47 PM CDT, 2 hours 29 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are possible this evening. Damaging wind gusts to 60 mph are the main concern.
  • There is a 70 percent chance for wind gusts greater than 40 mph Saturday afternoon in eastern North Dakota.
Area forecast discussion, May 17, 11:47 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1147 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are possible this
  evening. Damaging wind gusts to 60 mph are the main concern.

- There is a 70 percent chance for wind gusts greater than 40
  mph Saturday afternoon in eastern North Dakota.

&&

.UPDATE...
Issued at 1143 PM CDT Fri May 17 2024

Rest of the severe t-storm watch 255 will expire at midnight.
Still have the area of rain and thunderstorms from Jamestown
region into northwest MN. Overall intensities continue a decline
but still getting pockets of wind gusts 45-50 mph at times in SE
ND with a storm moving out of Edgeley. Overall the next few
hours will see pockets of gust winds 40+ mph but chances for
severe wind gusts are low, not zero, but low.

&&

.DISCUSSION...
Issued at 336 PM CDT Fri May 17 2024

A cold front is going to move through the region this
evening. Estimated timing looks to be around 00z for the Devils lake
Basin and maybe around 04z for the valley. With scattered to clear
skies across the region will allow for optimal heating to help erode
away our capped environment. HREF is painting a swath of effective
bulk shear between 25 to 35 kts which is normally a little weak but
may provide enough shear to sustain any storm development. Given the
high LCL and LFC's generally between 1-3km would allow most of our
available CAPE to be utilized in the Hail growth zone resulting in
at least 1 inch hail however there are a few analogs that have
resulted in higher hail size but im just not confident the
environment would sustain anything higher than ping pongs at the
largest. The hodographs are fairly straight supporting the idea that
today is going to be a more hail and wind threat kind of day and not
a tornado type of day. A minor concern or really something to
monitor is some ponding to some minor flooding given the potential
for some training storms and our already saturated ground moisture
especially in the valley.

As far as the gusty wind potential on Saturday, there are some pros
and cons. For the pros, seeing a pretty unidirectional flow from the
surface up to 850mb. Cons are that the winds at 850mb are not all
that strong. Seeing something like 30 to 35 knots across the
northern half of the FA and 25 to 30 knots across the southern half.
The strongest cold advection comes late tonight into early Saturday
morning, when the mixing is not the best. For the late morning and
afternoon time frame, warm advection begins again. Westerly winds
are not the best direction for maximizing gusts. So the thought at
this point would be near advisory criteria wind speeds across the
northern half of the FA, and slightly lower to the south. May mix in
some slightly lower CONSSHORT winds with the slightly higher NBM
winds to capture this.

As far as precipitation chances, there may still be some ongoing
convection Saturday morning. There is a secondary 700mb short wave
that rotates through the FA around the parent low that holds over
central Saskatchewan. CAMs are showing another potential line of
showers/weaker storms following the same track as the ones for
tonight (mainly north of I94 in North Dakota and mainly north of
highway 2 in Minnesota). This would be mainly for the morning hours,
with drying working west to east through the day with the increasing
west winds. The remainder of the long term continues to feature
cooler temperatures and periodic chances for more rain. The flow
remains zonal, with the main differences being the strength and
timing of additional waves. Some ensembles show a closed 500mb low
possibly holding over the FA Tuesday into Wednesday (which would
result in a wetter solution), while others are more progressive
(less wet). These details will come into better focus closer over
the next few days.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1143 PM CDT Fri May 17 2024

VFR conditions will persist throughout the day
tomorrow. Winds will gradually shift to the west after the line of
storm moves through. Some of the model guidance has KTVF or KBJI
dropping into IFR conditions around sunrise. Most of the consensus
was to maintain VFR conditions so that is what I prevailed. For
KGFK, KDVL, KFAR, and KTVF expect winds gusting up to around 30
knots in the afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

MESOSCALE...Riddle
UPDATE...MM
DISCUSSION...Godon/MM
AVIATION...MM
Hazardous weather outlook, May 18, 12:03 AM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1203 AM CDT Sat May 18 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-190515-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1203 AM CDT Sat May 18 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms will continue to push through the region. Lightning
is the main concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty winds are anticipated on Saturday. There is a 70 percent
chance for winds to gust greater than 40 mph Saturday afternoon
and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 17, 8:37 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
837 PM CDT Fri May 17 2024

MNZ001-002-007-008-013>015-NDZ027-030-180215-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-Norman MN-
West Marshall MN-East Polk MN-Traill ND-Grand Forks ND-
837 PM CDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MARSHALL...WESTERN
RED LAKE...NORTHERN NORMAN...POLK...WESTERN PENNINGTON...EASTERN
GRAND FORKS AND NORTHEASTERN TRAILL COUNTIES THROUGH 915 PM CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alvarado to near Bygland to 6 miles
southwest of Cummings. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Forks, Thief River Falls, East Grand Forks, Crookston, Warren,
Red Lake Falls, and Thompson.

This includes Interstate 29 between mile markers 108 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.

&&

LAT...LON 4828 9609 4744 9621 4746 9723 4828 9708
TIME...MOT...LOC 0137Z 269DEG 33KT 4823 9698 4779 9688 4746 9719

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, May 17, 8:54 PM CDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
854 PM CDT Fri May 17 2024

MNZ004-005-180230-
Kittson MN-Roseau MN-
854 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KITTSON AND WEST
CENTRAL ROSEAU COUNTIES THROUGH 930 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, or 42 miles northeast of Grafton, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lancaster and Lake Bronson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.

&&

LAT...LON 4873 9683 4891 9683 4895 9628 4868 9628
TIME...MOT...LOC 0154Z 269DEG 33KT 4882 9672

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, May 17, 9:26 PM CDT, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
926 PM CDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Tstm Wnd Gst     7 W Grand Forks         47.92N 97.22W
05/17/2024  M63 MPH          Grand Forks        ND   Public

            Measured by personal weather station.
            Messaged owner and he said good accuracy
            over the past few years.

&&
Local storm report, May 18, 1:26 AM CDT, 50 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Grand Forks ND
126 AM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tstm Wnd Gst     3 W Devils Lake         48.12N 98.92W
05/17/2024  M58 MPH          Ramsey             ND   AWOS

            AWOS station KDVL Devils Lake AP ND.

0610 PM     Tstm Wnd Gst     3 W Devils Lake         48.12N 98.92W
05/17/2024  M58 MPH          Ramsey             ND   AWOS

            AWOS station KDVL Devils Lake AP ND.

0655 PM     Tstm Wnd Gst     2 NE Pekin              47.81N 98.31W
05/17/2024  M59 MPH          Nelson             ND   Mesonet

            Mesonet station 325765 Pekin ND NDAWN.

0741 PM     Tstm Wnd Gst     7 W Grand Forks         47.92N 97.22W
05/17/2024  M63 MPH          Grand Forks        ND   Public

            Measured by personal weather station.
            Messaged owner and he said good accuracy
            over the past few years.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:16 PM CDTSpecial Weather StatementFGFBarnes, Griggs29 min
May 17, 7:33 PM CDTSpecial Weather StatementFGFGrand Forks27 min
May 17, 7:59 PM CDTSpecial Weather StatementFGFGrand Forks46 min
May 18, 2:49 PM CDTHigh Wind WarningFGFBenson, Cavalier, Pembina, Ramsey, Towner4 hr

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.